Thunderstorm Wind, Morton
- When
- June 8, 2:15 AM CST
- Where
- Morton County, 3.54 mi NW of Elkhart
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.040, -101.940
Ample DCAPE up to 1000 J/kg lead to a number of wind gusts 50-70 mph near the Hwy 83 corridor associated with the aforementioned low level jet south of the surface boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Ample DCAPE up to 1000 J/kg lead to a number of wind gusts 50-70 mph near the Hwy 83 corridor associated with the aforementioned low level jet south of the surface boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 7, 11:20 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1220 AM CDT Wed Jun 8 2022 ...Updated aviation section... .UPDATE... Issued at 751 PM CDT Tue Jun 7 2022 Updated grids to include large hail/damaging winds wording across the northwest zones for severe thunderstorm watch #323 through midnight. Radar imagery shows three powerful supercells slowly progressing through eastern Colorado, with a history of very large hail and damaging winds. Various CAMs align with pattern recognition supporting a large MCS to develop from these storms, and impact SW KS mainly after midnight. Through midnight, large hail will remain a threat north and west of Dodge City. After midnight, risks will transition to damaging wind, possibly widespread and significant with gusts as high as 75 mph. Latest HRRR iterations follow this thinking, with the MCS arriving north midnight to 1am, then reaching central zones around 3-4 am Wednesday. Increased pops after midnight, and included heavy rain/damaging wind wording in more of the zones overnight. && .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Jun 7 2022 Afternoon cumulus were developing across southwest and north central Kansas as of 17z. This related well with an area of enhanced deep moisture convergence from the SPC meso Analysis. Models appear to be in fairly good agreement with this area of forcing moving northeast through the day as 700mb temperatures warm. This should limit the potential for any isolated storms late day across southwest Kansas but an isolated thunderstorm can not be ruled out across north central Kansas between 4pm and 8pm. The probability of this is very low but if a storm develops it may be capable of producing large hail. The best chance for strong to severe thunderstorms can be expected towards sunset across western Kansas as developing storms over Colorado spread east. Given the 0-6km shear and mid level lapse rates early tonight these storms will be capable of producing large hail greater than 2” along with gusty winds. Widespread heavy rainfall overnight will be likely across north central Kansas as an upper level trough moves from southeast Wyoming into north central Kansas given the enhanced lift ahead of this upper wave plus the higher precipitable water values along with the moisture transport in the 850mb to 700mb layer. Given the heavy rainfall potential near the I-70 corridor and the rainfall that has occurred over the past several days will go ahead and issue a flood watch for Ellis, Trego and Rush counties. Along with the torrential rainfall being possible These storms will also be capable of producing strong gusty winds. Thunderstorms will taper off from north to south early Wednesday morning as a cold front moves south into Oklahoma. This cold and a cold front will become nearly stationary across extreme southeast Colorado, the Texas panhandle and western Oklahoma during the day as a 500mb vort lobe moves out of New Mexico and into the Texas Panhandle. This may result in a few late day storms near and south of the Oklahoma border given the forecast location of this surface boundary along with the moisture and lift developing late day north of this boundary late day/early evening. An isolated strong to marginally severe thunderstorm is not out of the question Wednesday evening but the better opportunity for severe weather will occur south of the Oklahoma border. Temperatures on Wednesday will be a little cooler compared to what we are having this Tuesday afternoon. HIghs are currently expected to range from the upper 70s to lower 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Jun 7 2022 Models appear to be in good agreement today with an upper level wave moving through an upper level ridge that will be building east across the Rockies on Thursday. This upper level wave is forecast to move out of Wyoming and into northern Kansas. Also on Thursday a surface cold front will be moving south into northern Kansas and given the cooler mid level temperatures being present across north central Kansas along with late day heating and forcing along this approaching cold front the chance for thunderstorms will be on the increase early Thursday night as the upper level trough approaches. Still some subtle disagreements on track and location of the surface features Thursday evening but even taking this into account it appears the best chance for evening convection will be north of a Garden City to Dodge city line with the highest probability being along the I-70 corridor. Precipitable water values in this area range between 1 to 1.5 inches so another round of heavy rainfall is expected with these storms. 0-6km shear and mid level lapse rates support the potential for hail larger than 2”. Strong damaging winds will also be possible as these storms track southeast early Thursday night. Prior to the onset of this severe weather potential event late Thursday there will be a chance from some scattered elevated thunderstorms early Thursday morning near and northeast of a eastward moving elevated mixed layer based on the 850mb warm air advection and 850mb-700mb moisture transport. These storms are not expected to be severe but could produce some small hail along with brief heavy rainfall. On Friday the cold front will move into Oklahoma as the upper level trough continues to track into the southeast United States during the day. Cooler 850mb temperatures will be present across southwest Kansas during the day which will result in keeping afternoon temperatures in the low to mid 80s. These 80 degree highs on Friday will give way to highs in the 90s over the weekend as westerly downslope flow improves and 850mb to 700mb temperatures warm by 3-5C each day…especially west of highway 283. On Monday the potential exists for highs to be near 100. Over the weekend several upper level waves are still forecast to move through the upper ridge that will be building eastward out of the Rockies and into the Central Plains. Warm mid level temperature over western Kansas will significantly limit the thunderstorm potential this weekend/early next week as any of the subtle waves pass. As the upper ridge moves east an upper level trough will exit the eastern Pacific and move into the western California and the Pacific Northwest. An upper level trough will approach western Kansas towards mid week and as it approaches from the west there will be an increase chance for thunderstorms for western Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1213 AM CDT Wed Jun 8 2022 Scattered thunderstorms will continue across western Kansas giving periods of MVFR to IFR conditions to the DDC, GCK, and LBL TAF sites through the early morning hours. A deck of low clouds is also expected to develop closer to sunrise with MVFR expected. These low clouds should burn off by noon leading to VFR conditions for the remainder of the day. A weak cold front will move through the area overnight shifting winds to the north. Wind are expected to increase in speed late morning into the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 79 58 85 / 70 10 20 10 GCK 58 79 58 87 / 80 10 20 10 EHA 59 79 60 91 / 50 10 20 10 LBL 61 80 60 89 / 60 10 20 10 HYS 58 78 55 80 / 90 10 20 20 P28 64 81 60 83 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for KSZ030-031-046. && UPDATE...Turner SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Tue Jun 7 2022 KSZ030-031-043>046-061>066-074>081-084>090-080845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Tue Jun 7 2022 /232 AM MDT Tue Jun 7 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop this evening into the overnight hours. A few storms may become severe with large hail and damaging winds being the main concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible Wednesday and Thursday evening into the overnight periods. A few storms may become severe with large hail and damaging winds being the main concern. .SPOTTER INFORMATION STATEMENT...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 2 N LAKIN 37.97N 101.26W
06/07/2022 M59 MPH KEARNY KS MESONET
MESONET STATION K36K KEARNY COUNTY AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL ELKHART 37.00N 101.90W
06/07/2022 M2.00 INCH MORTON KS PUBLIC
FM SOCIAL MEDIA POST.
&&Special Weather Statement
National Weather Service Dodge City KS
1206 AM CDT Wed Jun 8 2022
KSZ084-085-080545-
Stevens KS-Morton KS-
1206 AM CDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southeastern Morton
and southwestern Stevens Counties through 1245 AM CDT...
At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Feterita around 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
&&
LAT...LON 3699 10164 3716 10171 3727 10150 3700 10113
TIME...MOT...LOC 0506Z 320DEG 14KT 3715 10155
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
146 AM CDT Wed Jun 8 2022
KSZ061-074-080730-
Stanton KS-Hamilton KS-
146 AM CDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southwestern
Hamilton and western Stanton Counties through 230 AM CDT/130 AM
MDT/...
At 146 AM CDT/1246 AM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Manter, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Manter around 205 AM CDT.
Other locations in the path of this storm include Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.
&&
LAT...LON 3780 10204 3780 10190 3742 10165 3741 10204
TIME...MOT...LOC 0646Z 335DEG 32KT 3769 10197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
222 AM CDT Wed Jun 8 2022
KSZ074-075-084-085-080800-
Stanton KS-Stevens KS-Grant KS-Morton KS-
222 AM CDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant, southeastern Stanton and northwestern Stevens
Counties through 300 AM CDT...
At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Big Bow, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, southeastern Stanton and northwestern
Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
&&
LAT...LON 3746 10180 3755 10153 3733 10135 3719 10170
TIME...MOT...LOC 0721Z 334DEG 16KT 3744 10164
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
258 AM CDT Wed Jun 8 2022
KSZ084-085-080845-
Stevens KS-Morton KS-
258 AM CDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of east central Morton
and Stevens Counties through 345 AM CDT...
At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hugoton around 315 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
&&
LAT...LON 3724 10160 3734 10136 3717 10111 3700 10148
TIME...MOT...LOC 0757Z 321DEG 17KT 3722 10145
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TURNERThe Dodge City radar (KDDC), 192 km away, was scanning. The volume nearest the first event began at 08:16 UTC.
7 thunderstorm wind. Local standard time, as filed.
Several reports of uprooted trees were received.
Winds were estimated to be 70 MPH.
A truck was blown off the road east of Ingalls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042231, 1042232, 1042228, 1042230, 1042233, 1042235, 1042229.